Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 151, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2002, 4:22 PM MDT for Stanley County, Sully County, South Dakota. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 4:22 PM MDT (22:22 UTC)
- Expired
- Aug 11, 2002, 5:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 179 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:53 PM MDT | Hail 1 | Okobojo, SD | |
| Aug 11, 4:53 PM MDT | Thunderstorm Wind 78 E | Onida, SD | Winds of 90 mph sheared off tens of power poles west of Onida leaving many people without power. The high winds also damaged pole buildings and granaries and overturned several campers at a lake. |
| Aug 11, 4:55 PM MDT | Thunderstorm Wind 78 E | Okobojo, SD | A 14 by 70 foot mobile home was completely destroyed by ninety mph winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 12:55 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
983
WUUS53 KABR 112222
SVRABR
SDC117-119-112315-
/NEW.KABR.SV.W.0245.112222-112315/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
522 PM CDT SUN AUG 11 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STANLEY COUNTY IN CENTRAL SOUTH DAKOTA
SULLY COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 615 PM CDT(515 PM MDT)
* AT 522 PM CDT(422 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF
SUTTON BAY REC AREA TO 6 MILES SOUTHEAST OF MISSION RIDGE...OR FROM
30 MILES WEST OF GETTYSBURG TO 25 MILES NORTHWEST OF FORT PIERRE...
MOVING SOUTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SUTTON BAY REC AREA...OKOBOJO CREEK REC AREA AROUND 535 PM CDT
ONIDA...AGAR AROUND 600 PM CDT
EAKIN AROUND 605 PM CDT
THIS IS A DANGEROUS STORM. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4467 10082 4481 10067 4476 10054 4489 10039
4487 9983 4456 9986 4457 10058
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:30 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 11, 1:30 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT SUN AUG 11 2002 MAIN FORECAST CHALLENGE IS THE CHANCE FOR CONVECTION TONIGHT. SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR MUCH OF THE CWA AS STORMS HAD BEGUN TO FIRE ALONG THE COLD FRONT JUST PUSHING INTO THE FAR NORTHWESTERN PART OF THE CWA. 18Z SOUNDING DATA FROM KABR INDICATED THE ATMOSPHERE WAS CONTINUING TO RAPIDLY DESTABILIZE DURING THE DAY WITH LIS NOW AROUND -9 AND CAPES APPROACHING 3600 J/KG. EXPECT CONVECTION TO CONTINUE ALONG THE FRONT AS IT PUSHES THROUGH THE REST OF THE CWA THIS EVENING...SO WILL KEEP LIKELY POPS GOING ALL AREAS. THE FRONT LOOKS TO BE OUT OF THE STATE BY 12Z MONDAY...WITH HIGH PRESSURE THEN NOSING INTO THE PLAINS FROM THE WEST. MAY SEE A FEW LINGERING SHOWERS IN THE FAR EASTERN CWA MONDAY MORNING WITH THE FRONT STILL IN CLOSE PROXIMITY...BUT THE REST OF THE CWA WILL BE DRY BY THEN. AN UPPER LEVEL TROUGH WILL REMAIN OVER THE PLAINS INTO TUESDAY...BUT WITH HIGH PRESSURE MOVING IN AT THE SURFACE AND REMAINING OVER THE PLAINS...DO NOT EXPECT ANY PRECIPITATION THROUGH THE REMAINDER OF THE PERIOD. WILL SEE A SHIFT BACK TO BELOW NORMAL TEMPERATURES BEGINNING MONDAY...AS H85 TEMPS FALL FROM THE LOWER 20S BACK INTO THE 10 TO 15 DEGREE RANGE. EXPECT MAINLY 70S IN THE EAST...WITH SOME LOWER 80S POSSIBLE IN THE WEST. .EXTENDED DISCUSSION... EXTENDED PORTIONS OF 00Z AVN SOMEWHAT DIFFERENT WITH EVOLUTION OF LONGWAVE PATTERN THROUGH THE EXTENDED THAN ENSEMBLES TODAY. WHILE EXTENDED AVN SHOWS A DEEPENING TROF BY SATURDAY DROPPING INTO THE NORTHERN PLAINS AS RIDGE BUILDS BOTH EAST AND WEST...ENSEMBLES...AND TO A LESSER DEGREE UKMET AND ECMWF...SHOW MORE OF A ZONAL PATTERN DEVELOPING OVER THE NRN PLAINS BY EARLY FRIDAY AND HOLDING THROUGH SUNDAY AS THE BEST TROFFING REMAINS JUST OFFSHORE OF THE WEST COAST. WITH ENSEMBLES SHOWING GOOD AGREEMENT...ONLY SMALL SPREAD ERRORS WITHIN THE RUNS...WILL EDGE CLOSER TO THAT SOLUTION. SOME INDICATIONS OF LOW POPS BY LATE SATURDAY AND EARLY SUNDAY WITH A SFC BOUNDARY DEVELOPING WEST OF THE CWA AND SLIDING EAST. BUT THAT FAR OUT TIMING LIKELY TO BE A BIG PROBLEM SO WILL LEAVE OUT FOR NOW WITH JUST AN INCREASE IN CLOUDS MENTIONED. TEMPS WILL BE COOLER THAN NORMAL EARLY IN THE EXTENDED AS REGION REMAINS UNDER THE INFLUENCE OF UPPER TROF LIFTING OUT INTO THE UPPER GREAT LAKES. THEN AS MORE ZONAL FLOW DEVELOPS WILL SEE A RETURN TO MORE AVERAGE TEMPS FOR THE REMAINDER OF THE EXTENDED. .ABR...NONE. PARKIN/FAUCETTE
In the hours before
Local storm report, Aug 11, 2:57 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
357 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM 6 W TIMBER LAKE SD 1.75 INCH HAIL
08/11/02 DEWEY
MLFLocal storm report, Aug 11, 3:33 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
433 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 18 W LITTLE EAGLE SD 1.00 INCH HAIL
08/11/02 CORSON
0410 PM TIMBER LAKE SD 1.00 INCH HAIL
08/11/02 DEWEY
MLFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:13 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 62 min |
| Aug 11, 2:17 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 43 min |
| Aug 11, 3:01 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 59 min |
| Aug 11, 4:01 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 44 min |
| Aug 11, 4:48 PM MDT | Severe Thunderstorm Warning | ABR | Hughes | 57 min |
| Aug 11, 5:14 PM MDT | Severe Thunderstorm Warning | ABR | Sully | 46 min |
| Aug 11, 5:32 PM MDT | Tornado Warning | ABR | Hughes | 28 min |
| Aug 11, 5:54 PM MDT | Tornado Warning | ABR | Hyde | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.